Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Bismarck, ND

July 12, 200625 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 12, 2006, 4:11 AM MDT for 25 counties in North Dakota. It took effect at Jul 12, 2006, 11:00 AM MDT. It was in force for 9 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 4:11 AM MDT (10:11 UTC)
In effect from
Jul 12, 2006, 11:00 AM MDT
Expired
Jul 12, 2006, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND
All 25 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:00 PM MDTHAIL 1Beach, NDHAIL RANGED IN SIZE FROM PEA SIZE TO QUARTER SIZE.
Jul 12, 5:24 PM MDTHAIL 0.88Glen Ullin, NDDIME SIZE HAIL AS WELL.
Jul 12, 5:45 PM MDTHAIL 12 Nw Beulah, NDQUARTER SIZE HAIL LASTED 10 MINUTES. GUSTY WINDS ACCOMPANIED THE STORM WITH 0.44 INCHES OF RAINFALL.
Jul 12, 6:00 PM MDTTSTM WND GST 6010 N Sentinel Butte, ND
Jul 12, 6:00 PM MDTHAIL 0.75Hannover, NDHAIL 700 PM CDT TO 704 PM CDT.
Jul 12, 6:12 PM MDTFUNNEL CLOUD8 S Riverdale, ND
Jul 12, 6:27 PM MDTTSTM WND DMGColeharbor, ND*** 2 INJ *** NATIONAL WEATHER SERVICE STORM DAMAGE SURVEY COMPLETED 815 AM TO 400 PM JULY 13 2006. DAMAGE WAS EXTENSIVE AND SEVERE. STRUCTURAL AND TREE DAMAGE PATTERN INDICATES VERY STRONG STRAIGHT LINE DOWNBURST WIND IN EXCESS OF 100 MPH. TWO INJURIES VERY M
Jul 12, 6:28 PM MDTTSTM WND GST 921 E Coleharbor, NDMEASURED WITH DAVIS WEATHER INSTRUMENT.
Jul 12, 6:40 PM MDTTSTM WND GST 603 Nw Coleharbor, NDROOF BLOWN OFF BUILDING. TREES DOWN.
Jul 12, 7:00 PM MDTFUNNEL CLOUD5 S Ruso, ND
Jul 12, 7:52 PM MDTTSTM WND GST 807 W Mcclusky, NDVERY STRONG OUTFLOW WINDS FROM THUNDERSTORMS BLEW OVER HAY BAILS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3721 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 121011
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT WED JUL 12 2006

...A RED FLAG WARNING IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. THIS RED FLAG WARNING
REPLACES MOST OF THE FIRE WEATHER WATCH THAT HAD BEEN IN EFFECT...

.SOUTHERLY WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS...AND
AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. IN ADDITION...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...AND MAY BRING GUSTY WINDS AND DRY LIGHTNING TO SOME
AREAS IN THE WARNING. 

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

THE FIRE WEATHER WATCH FOR WELLS...FOSTER...STUTSMAN...LA MOURE
AND DICKEY COUNTIES HAS BEEN CANCELLED AND NOT UPGRADED TO A RED
FLAG WARNING. ALTHOUGH AFTERNOON WINDS ARE EXPECTED TO BE
BREEZY...MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN
AT OR ABOVE 30 PERCENT TODAY.


NDZ023-025-037-048-051-121115-
/O.CAN.KBIS.FW.A.0005.060712T1800Z-060713T0200Z/
WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
511 AM CDT WED JUL 12 2006

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FIRE
WEATHER WATCH. AFTERNOON RELATIVE HUMIDITIES OVER THE SOUTHEAST
FORECAST AREA ARE EXPECTED TO REMAIN AT OR ABOVE 30 PERCENT.

$$

NDZ001-002-009-010-017>022-031>036-040>047-050-121815-
/O.UPG.KBIS.FW.A.0005.060712T1800Z-060713T0200Z/
/O.NEW.KBIS.FW.W.0009.060712T1700Z-060713T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
511 AM CDT WED JUL 12 2006 /411 AM MDT WED JUL 12 2006/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SOUTH WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS... AND
AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
2 follow-up statements
000 
WWUS83 KBIS 121710
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT WED JUL 12 2006

...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

.SOUTHERLY WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS...
AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE
AN EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. IN ADDITION...SCATTERED
THUNDERSTORMS WILL BRING GUSTY WINDS AND DRY LIGHTNING TO SOME
AREAS IN THE WARNING.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.


NDZ001-002-009-010-017>022-031>036-040>047-050-130200-
/O.CON.KBIS.FW.W.0009.000000T0000Z-060713T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
1210 PM CDT WED JUL 12 2006 /1110 AM MDT WED JUL 12 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

SOUTH WINDS OF 15 TO 30 MPH...VERY DRY RANGE CONDITIONS... AND
AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL CREATE AN
EXTREME FIRE DANGER HAZARD FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.  IN ADDITION...SCATTERED
THUNDERSTORMS WILL BRING STRONG GUSTY WINDS AND DRY LIGHTNING TO
SOME AREAS IN THE WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 130206
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT WED JUL 12 2006

...THE RED FLAG WARNING WHICH WAS IN EFFECT FOR MUCH OF WESTERN
NORTH DAKOTA HAS EXPIRED...

.WINDS HAVE DECREASED AND TEMPERATURES HAVE COOLED OVER WESTERN
AND CENTRAL NORTH DAKOTA. WHILE FIRE CONDITIONS ARE HIGH THE 
EXTREME CONDITIONS OVER THE REGION HAVE DECREASED. THE RED FLAG
WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

NDZ001-002-009-010-017>022-031>036-040>047-050-130315-
/O.EXP.KBIS.FW.W.0009.000000T0000Z-060713T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
906 PM CDT WED JUL 12 2006 /806 PM MDT WED JUL 12 2006/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:26 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 12, 2:26 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT WED JUL 12 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST HIGHLIGHTS/CONCERNS IN THE SHORT TERM WILL BE FIRE
WEATHER HAZARDS TODAY...CHANCE OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT...AND CONTINUATION OF VERY WARM TEMPERATURES THROUGH FRIDAY.

CURRENTLY...MOSTLY CLEAR TO PARTLY CLOUDY ACROSS THE FORECAST AREA
UNDER A MID LEVEL RIDGE. DEVELOPING LEE SURFACE TROUGH OVER THE
NORTHERN ROCKIES PRODUCING AREAS OF THUNDERSTORMS ALONG THE SURFACE
BOUNDARY OVER EASTERN MONTANA. THE WRF PAINTS SOME ISOLATED THUNDER
THIS MORNING OVER THE FAR WEST...SO GIVEN THE RECENT ACCURACY OF
THIS MODEL...INTRODUCED SLIGHT CHANCE POPS FAR WEST 12-18Z TODAY.

THE SURFACE TROUGH WILL CONTINUE TO DEVELOP THIS MORNING AND TODAY
AS IT SLOWLY PROGRESSES EASTWARD TOWARDS THE FA. AS A
RESULT...BREEZY SOUTHERLY WINDS AT THE SURFACE AND LOWER LEVELS
WILL DEVELOP LATER THIS MORNING AND AFTERNOON...AND PERSIST INTO
THE EVENING HOURS AHEAD OF THE TROUGH. HIGH TEMPERATURES TODAY
LOOK TO BE A BIT WARMER THAN TUESDAY WITH 28-31C 850H TEMPS AND
GREATER THICKNESS VALUES ADVECTING IN. RECORD BREAKING
TEMPERATURES VERY POSSIBLE OVER THE SOUTH CENTRAL. NEAR HEAT INDEX
ADVISORY CRITERIA...BUT LOW EXPECTED RH VALUES THIS AFTERNOON
SHOULD KEEP THE HEAT INDEX BELOW ADVISORY NUMBERS. AS A RESULT OF
THE STRONG WINDS AND VERY WARM TEMPERATURES...WILL BE UPGRADING
THE FIRE WEATHER WATCH TO A RED FLAG WARNING...BUT WILL TAKE OUT
THE FAR EASTERN COUNTIES. MORE DETAILED FIRE WEATHER DISCUSSION
BELOW.

EXPECT SCATTERED THUNDERSTORMS TO RE-DEVELOP AROUND THE VICINITY
OF THE SURFACE BOUNDARY AS THE TROUGH MOVES INTO WESTERN NORTH
DAKOTA THIS AFTERNOON...THEN SPREADING INTO THE CENTRAL AND EAST
DURING THE EVENING AND NIGHTTIME HOURS. MID LEVEL SHORT WAVE
ENERGY WILL HELP ENHANCE CONVECTION LATER TODAY AND TONIGHT.
BOUNDARY LAYER MOISTURE WILL INCREASE THROUGHOUT THE DAY AND
EVENING DUE TO THE SOUTHERLY FLOW...WITH THE HIGHER DEW POINT
TEMPS OVER THE CENTRAL AND EAST. MODELS ARE ALSO STRONGLY HINTING
AT A 40-45KT LOW LEVEL JET DEVELOPING AROUND SUNSET AND PERSISTING
PAST MIDNIGHT. INCREASED POPS A BIT TODAY AND TONIGHT...AND WILL
ADD SEVERE WORDING AS WELL INTO THE ZONES AND STATE. ALSO THREW IN
SOME SLIGHT CHANCE POPS ACROSS THE FAR EAST DURING THURSDAY
MORNING FOR LINGERING STORMS...THEN FOR THE AFTERNOON AS STILL
DECENT INSTABILITY REMAINING UNTIL THE EVENING.

REMAINDER OF THE SHORT TERM LOOKS TO BE DRY AND CONTINUED WARM. WILL
SEE A SLIGHT COOL DOWN THURSDAY BEHIND THE DEPARTING MID LEVEL SHORT
WAVE (STILL INTO THE 90S TO NEAR 100)...BUT THEN WARMS BACK UP
FRIDAY TO THE MID 90S TO AROUND 100 FOR MOST EVERYBODY AS THE
UPPER LEVEL RIDGE BUILDS BACK INTO THE NORTHERN PLAINS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
NO SIGNIFICANT CHANGES IN THE LONG TERM TONIGHT. GFS AND ECMWF ARE
IN FAIRLY GOOD AGREEMENT IN THE EXTENDED PERIOD. THEY DO DIFFER A
BIT IN TIMING OF SHORTWAVES THAT FLATTEN THE UPPER RIDGE OVER THE
NORTHERN PLAINS. GFS IS QUICKER...BRINGING A SHORTWAVE TROUGH OVER
THE RIDGE ON SATURDAY...WHILE ECMWF BRINGS A SHORTWAVE ACROSS THE
NORTH ON SUNDAY. BOTH HOWEVER BUILD THE RIDGE BACK UP EARLY NEXT
WEEK. DID LOWER SOME TEMPERATURES A BIT...MAINLY NORTH AND EAST FOR
SUNDAY AND MONDAY. AND RAISED TEMPERATURES SOME TUESDAY AND
WEDNESDAY. PRECIPITATION CHANCES APPEAR SLIM THROUGH THE ENTIRE
PERIOD...SO HOT AND DRY CONDITIONS WILL REMAIN THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.FIRE WEATHER...
BREEZY SOUTHERLY WINDS 15 TO 25 MPH WITH SOME GUSTS REACHING UP TO
30 MPH...EXPECTED RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT...GOOD
CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE DRY
LIGHTNING...AND CONTINUED DRY RANGELAND CONDITIONS WILL WARRANT
AN UPGRADE FROM THE FIRE WEATHER WATCH TO A RED FLAG WARNING TODAY
AND THIS EVENING FOR LARGE PORTIONS OF WESTERN AND CENTRAL NORTH
DAKOTA. WILL NOT INCLUDE THE FAR EASTERN COUNTIES WITH THE RED
FLAG WARNING THAT WERE PREVIOUSLY UNDER THE WATCH. RELATIVE
HUMIDITY VALUES OVER THIS AREA WILL BE OVER 30 PERCENT THIS
AFTERNOON AS DEW POINT TEMPERATURES INCREASE THROUGHOUT THE DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-
NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ031-NDZ032-NDZ033-NDZ034-
NDZ035-NDZ036-NDZ040-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046-
NDZ047-NDZ050.

&&

NH/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:40 PM MDTSevere Thunderstorm WarningBISWard50 min
Jul 12, 3:25 PM MDTSevere Thunderstorm WarningBISMcHenry65 min
Jul 12, 3:28 PM MDTSevere Thunderstorm WarningBISWard62 min
Jul 12, 4:30 PM MDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 12, 4:44 PM MDTSevere Thunderstorm WarningBISPierce61 min
Jul 12, 5:03 PM MDTTornado WarningBISPierce13 min
Jul 12, 5:26 PM MDTSevere Thunderstorm WarningBISMercer34 min
Jul 12, 5:29 PM MDTSevere Thunderstorm WarningBISMorton61 min
Jul 12, 5:38 PM MDTSevere Thunderstorm WarningBISGolden Valley67 min
Jul 12, 5:41 PM MDTSevere Thunderstorm WarningBISOliver64 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.